Alert archive / South Carolina / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 100, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at May 27, 2011, 12:46 PM EDT for Chesterfield County, South Carolina. It was in force for 44 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 27, 2011, 12:46 PM EDT (16:46 UTC)
- Expired
- May 27, 2011, 1:30 PM EDT
- In force
- 44 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
County Chesterfield County, SC
The radar
The Columbia radar (KCAE), 105 km from the middle of the area, began a volume at 16:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 27, 1:00 PM EDT | HAIL 1 | 3 Se Pageland, SC | ONE INCH HAIL REPORTED ON HATCHERY ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 14 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 27, 12:06 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 4.8 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 31 J/kg
- Mixed-layer CIN
- -292 J/kg
- Mixed-layer LCL
- 831 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 93 m²/s²
- 0-3 km storm-relative helicity
- 106 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
935
WUUS52 KCAE 271646
SVRCAE
SCC025-271730-
/O.NEW.KCAE.SV.W.0100.110527T1646Z-110527T1730Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
1246 PM EDT FRI MAY 27 2011
THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN CHESTERFIELD COUNTY IN CENTRAL SOUTH CAROLINA
* UNTIL 130 PM EDT
* AT 1243 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS
STORM WAS LOCATED 7 MILES SOUTH OF PAGELAND...OR 23 MILES EAST OF
LANCASTER...AND MOVING NORTHEAST AT 30 MPH.
* SOME COMMUNITIES IN THE WARNING AREA INCLUDE PAGELAND
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE...TOLL FREE 1 877 6 3
3...6 7 7 2.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT FRIDAY
EVENING FOR CENTRAL SOUTH CAROLINA.
&&
LAT...LON 3459 8037 3460 8040 3462 8042 3463 8041
3464 8044 3466 8043 3467 8045 3482 8042
3481 8007
TIME...MOT...LOC 1645Z 210DEG 24KT 3469 8037
$$
SMITH1 follow-up statement
491
WWUS52 KCAE 271704
SVSCAE
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
104 PM EDT FRI MAY 27 2011
SCC025-271730-
/O.CON.KCAE.SV.W.0100.000000T0000Z-110527T1730Z/
CHESTERFIELD SC-
104 PM EDT FRI MAY 27 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 PM EDT
FOR CHESTERFIELD COUNTY...
AT 100 PM EDT...THE PUBLIC REPORTED QUARTER SIZE HAIL 3 MILES
SOUTHEAST OF PAGELAND AND NICKLE SIZED HAIL WAS REPORTED AT
PAGELAND. THIS SEVERE THUNDERSTORM WAS LOCATED NEAR PAGELAND...
OR 20 MILES SOUTHEAST OF MONROE...MOVING NORTHEAST AT 20 MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO RUBY
AND MOUNT CROGHAN
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT FRIDAY
EVENING FOR CENTRAL SOUTH CAROLINA.
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.
&&
LAT...LON 3459 8037 3460 8040 3462 8042 3463 8041
3464 8044 3466 8043 3467 8045 3482 8042
3481 8007
TIME...MOT...LOC 1701Z 210DEG 24KT 3478 8030
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 10:53 AM EDT, 1 hour 53 minutes earlier.
Area forecast discussion, May 27, 10:53 AM EDT, 1 hour 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 1053 AM EDT FRI MAY 27 2011 .SYNOPSIS... AN UPPER LEVEL TROUGH OF LOW PRESSURE ACROSS THE AREA AND PLENTIFUL MOISTURE WILL RESULT IN SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS TODAY. DRYING WILL OCCUR TONIGHT AND SATURDAY AS HIGH PRESSURE BECOMES MORE DOMINATE. && .NEAR TERM /UNTIL 8 PM THIS EVENING/... FRONT JUST WEST OF THE MOUNTAINS WILL REMAIN STATIONARY. MOIST AND UNSTABLE AIRMASS OVER THE AREA. DEWPOINTS FROM THE MID 60S WEST TO LOWER 70S EAST. PH2O 1.30 TO 1.50 INCHES. UPPER TROUGH EXTENDING FROM THE OH VALLEY TO TO FLORIDA LATE THIS MORNING. SHORT WAVE EXTENDING FROM OHIO TO NORTH GEORGIA IS FORECAST TO CROSS THE REGION THIS AFTERNOON AND EVENING. CONVECTION ALREADY AFFECTING THE MIDLANDS AND CSRA. STILL EXPECT CONVECTION TO BECOME MORE WIDESPREAD THIS AFTERNOON INTO THE EVENING AS THE AIRMASS BECOMES MORE UNSTABLE. AIR MASS EXPECTED TO BE MODERATELY UNSTABLE BY THIS AFTERNOON. SEVERE THREAT APPEARS LOW WITH WEAKER DEEP LAYER SHEAR THAN THURSDAY. TEMPERATURES NEAR NORMAL...IN THE 80S. && .SHORT TERM /8 PM THIS EVENING THROUGH SUNDAY/... THE THUNDERSTORM CHANCE SHOULD DIMINISH TONIGHT AS THE UPPER- LEVEL SHORTWAVE TROUGH SHIFTS EASTWARD AND MOISTURE BECOMES SHALLOW. BUILDING H5 HEIGHTS SHOULD LIMIT THUNDERSTORMS SATURDAY...WITH BETTER CHANCE EASTERN MIDLANDS WHERE SEA BREEZE MAY ENHANCE CONVECTION IN THE AFTERNOON. TEMPERATURES SLIGHTLY ABOVE NORMAL. && .LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/... THE GFS AND ECMWF SHOW UPPER-LEVEL RIDGING DOMINATING DURING THE EXTENDED PERIOD. EXPECT ABOVE NORMAL TEMPERATURES WITH JUST A SMALL CHANCE OF THUNDERSTORMS MAINLY LATE IN THE PERIOD WHEN THE UPPER RIDGE APPEARS TO SHIFT A LITTLE FARTHER WESTWARD. && .AVIATION /15Z FRIDAY THROUGH TUESDAY/... SCATTERED CONVECTION AROUND THE TAF SITES THIS MORNING ..STILL EXPECTED TO BECOME MORE WIDESPREAD THIS AFTERNOON. AREAS OF MVFR CIGS SHOULD MIX OUT FOR THIS AFTERNOON AS SOUTHERLY WINDS INCREASE. MODEL TIME SECTIONS SHOW PLENTY OF MOISTURE ACROSS THE REGION. ENSEMBLE POPS QUITE HIGH...ESPECIALLY THIS AFTERNOON/EVENING. EXPECT PERIODS OF MVFR...POSSIBLY BRIEF IFR CONDITIONS...WITH SHOWERS AND THUNDERSTORMS. TONIGHT...MODELS INDICATE LOW LEVEL JET AROUND 30 KTS WITH POTENTIAL FOR ADDITIONAL MVFR CONDITIONS TOWARD MORNING WITH ABUNDANT LOW LEVEL MOISTURE. LOW LEVEL JET WILL KEEP WINDS UP SLIGHTLY OVERNIGHT. EXTENDED AVIATION OUTLOOK...MVFR CONDITIONS POSSIBLE SATURDAY MORNING WITH SHOWERS AND THUNDERSTORMS POSSIBLE SATURDAY AFTERNOON. BRIEF PERIOD OF MVFR CONDITIONS IN SHRA/TSRA SAT AFTERNOON. && .CAE WATCHES/WARNINGS/ADVISORIES... SC...NONE. GA...NONE. &&
Hazardous weather outlook, May 27, 12:24 PM EDT, 22 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 1224 PM EDT FRI MAY 27 2011 GAZ040-063>065-077-SCZ018-020-021-025>027-030-035-281630- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-MCCORMICK-NEWBERRY- FAIRFIELD-EDGEFIELD-SALUDA-LEXINGTON-AIKEN-BARNWELL- 1224 PM EDT FRI MAY 27 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT. SCATTERED TO NUMEROUS THUNDERSTORMS WILL OCCUR THIS AFTERNOON AND TONIGHT. A FEW OF THE STORMS COULD POSSIBLY CONTAIN DAMAGING WIND AND HAIL THIS AFTERNOON INTO TONIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. SCZ015-016-022-028-029-031-036>038-041-281630- LANCASTER-CHESTERFIELD-KERSHAW-RICHLAND-LEE-SUMTER-ORANGEBURG- CALHOUN-CLARENDON-BAMBERG- 1224 PM EDT FRI MAY 27 2011 ...SEVERE THUNDERSTORM WATCH 387 IN EFFECT UNTIL 7 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL SOUTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED.
In the hours before
Local storm report, May 27, 9:59 AM EDT, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
959 AM EDT FRI MAY 27 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0833 PM TSTM WND DMG MOUNT CARMEL 34.01N 82.51W
05/26/2011 MCCORMICK SC DEPT OF HIGHWAYS
HIGHWAY DEPT REPORTED TREES DOWN IN THE MT. CARMEL AREA.
&&
SMITHLocal storm report, May 27, 9:59 AM EDT, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
959 AM EDT FRI MAY 27 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0841 PM TSTM WND DMG MOUNT CARMEL 34.01N 82.51W
05/26/2011 MCCORMICK SC DEPT OF HIGHWAYS
HIGHWAY DEPT REPORTED TREES DOWN IN THE MT. CARMEL AREA.
TIME ESTIMATED BY RADAR.
&&
SMITHSpecial weather statement, May 27, 9:59 AM EDT, 2 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
959 AM EDT FRI MAY 27 2011
SCZ020-271500-
NEWBERRY-
959 AM EDT FRI MAY 27 2011
...STRONG THUNDERSTORMS WILL IMPACT NEWBERRY COUNTY THROUGH 1100 AM
EDT...
AT 951 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS...ALONG A LINE EXTENDING FROM 15 MILES NORTHWEST
OF WHITMIRE TO 10 MILES SOUTH OF SILVERSTREET...MOVING NORTHEAST AT
30 MPH.
SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
NEWBERRY...PROSPERITY AND WHITMIRE...
PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 30 TO 40 MPH...
FREQUENT CLOUD TO GROUND LIGHTNING...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.
&&
LAT...LON 3445 8154 3449 8148 3449 8144 3446 8148
3442 8142 3424 8132 3420 8138 3410 8157
3417 8169 3418 8173 3417 8178 3434 8182
3436 8178 3444 8173 3446 8168 3452 8165
3453 8161
TIME...MOT...LOC 1358Z 243DEG 29KT 3468 8176 3410 8166Special weather statement, May 27, 11:24 AM EDT, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 1124 AM EDT FRI MAY 27 2011 SCZ016-022-029-031-271615- CHESTERFIELD-KERSHAW-LEE-SUMTER- 1124 AM EDT FRI MAY 27 2011 ...SCATTERED STRONG THUNDERSTORMS ARE AFFECTING PARTS OF CHESTERFIELD...KERSHAW...LANCASTER...LEE... AND SUMTER COUNTIES... AT 1120 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SCATTERED THUNDERSTORMS ACROSS THESE COUNTIES MOVING NORTHEAST AT 25 MPH. SMALL HAIL...AND WINDS 30 TO 40 MPH ARE POSSIBLE WITH THE STRONGEST STORMS. REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7 7...6 3 3...6 7 7 2. SMITH
Special weather statement, May 27, 11:59 AM EDT, 47 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 1159 AM EDT FRI MAY 27 2011 SCZ036-038-271700- CLARENDON-ORANGEBURG- 1159 AM EDT FRI MAY 27 2011 ...A STRONG THUNDERSTORM WAS AFFECTING ORANGEBURG AND CLARENDON COUNTIES... AT 1156 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 8 MILES NORTH OF HOLLY HILL...MOVING NORTHEAST AT 10 MPH. DIME SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM. REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7 7...6 3 3...6 7 7 2. SMITH
Special weather statement, May 27, 12:41 PM EDT, 5 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 1241 PM EDT FRI MAY 27 2011 SCZ016-271745- CHESTERFIELD- 1241 PM EDT FRI MAY 27 2011 ...STRONG THUNDERSTORMS ARE AFFECTING EASTERN CHESTERFIELD COUNTY... AT 1235 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE STRONG THUNDERSTORMS ARE MOVING NORTHEAST AT 20 MPH NEAR PATRICK...CHESTERFIELD AND CHERAW. DIME SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THESE STORMS. REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7 7...6 3 3...6 7 7 2. SMITH
The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 26, 8:33 PM EDT | Severe Thunderstorm Warning | CAE | Aiken | 57 min |
| May 26, 8:38 PM EDT | Severe Thunderstorm Warning | CAE | McCormick | 22 min |
| May 26, 8:59 PM EDT | Severe Thunderstorm Warning | CAE | McCormick | 31 min |
| May 26, 9:26 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Edgefield | 64 min |
| May 26, 9:29 PM EDT | Severe Thunderstorm Warning | CAE | Edgefield, McCormick, Newberry, Saluda | 61 min |
| May 26, 9:57 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Barnwell | 63 min |
| May 26, 10:15 PM EDT | Special Weather Statement | CAE | Lexington | 60 min |
| May 26, 10:29 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Edgefield | 31 min |
| May 26, 10:57 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Barnwell, Edgefield | 63 min |
| May 26, 11:44 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Bamberg, Barnwell, Calhoun, Lexington, Orangeburg and 1 more | 61 min |
| May 27, 9:59 AM EDT | Special Weather Statement | CAE | Newberry | 61 min |
| May 27, 12:25 PM EDT | Severe Thunderstorm Warning | CAE | Chesterfield | 35 min |
| May 27, 12:57 PM EDT | Areal Flood Advisory | CAE | Chesterfield | 2 hr |
| May 27, 2:00 PM EDT | Severe Thunderstorm Warning | CAE | Bamberg, Barnwell, Orangeburg | 60 min |
| May 27, 2:26 PM EDT | Severe Thunderstorm Warning | CAE | Chesterfield, Lancaster | 64 min |
| May 27, 2:44 PM EDT | Areal Flood Advisory | CAE | Lexington, Richland | 98 min |
| May 27, 2:44 PM EDT | Severe Thunderstorm Warning | CAE | Chesterfield, Kershaw | 61 min |
| May 27, 3:01 PM EDT | Severe Thunderstorm Warning | CAE | Chesterfield, Kershaw, Lancaster | 44 min |
| May 27, 3:22 PM EDT | Severe Thunderstorm Warning | CAE | Calhoun, Clarendon, Sumter | 53 min |
| May 27, 4:27 PM EDT | Severe Thunderstorm Warning | CAE | Calhoun, Clarendon, Sumter | 48 min |
| May 27, 4:40 PM EDT | Severe Thunderstorm Warning | CAE | Richland, Sumter | 50 min |
| May 27, 6:43 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Kershaw, Richland | 47 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.